Texas, 2011

Flash Flooding and Hail in Texas, July 11 to 12, 2011

July 11 to 12, 2011 · NWS LUB · 10 events in 5 counties and zones

A mid level circulation moved northwest into the area from central Texas during the afternoon hours of the 11th. This circulation produced a cluster of thunderstorms in the San Antonio area on the previous day and helped to generate a similar result across the Rolling Plains and eastern South Plains on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
$10,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A mid level circulation moved northwest into the area from central Texas during the afternoon hours of the 11th. This circulation produced a cluster of thunderstorms in the San Antonio area on the previous day and helped to generate a similar result across the Rolling Plains and eastern South Plains on the 11th. Scattered thunderstorms developed around 1800 CST and persisted until the early morning hours on the 12th. These thunderstorms created strong wind gusts over the Rolling Plains. The first thunderstorm that developed remained anchored over a portion of southern Briscoe and northern Floyd counties for several hours dumping over ten inches of rainfall. Additional thunderstorm development occurred across the southwestern Texas panhandle and northern South Plains during the early morning hours of the 12th which produced strong winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 5:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 11, 5:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT MON JUL 11 2011

.AVIATION...
THERE IS A CHANCE THAT SOME OF THE TSRA ACTIVITY LOCATED ACROSS
THE SRN PANHANDLE/NRN SPLNS AND ROLLING PLAINS MIGHT IMPACT THE
KCDS THROUGH ABOUT 02Z. OTHERWISE....WE EXPECT VFR CONDITIONS AT BOTH
TERMINALS OVERNIGHT INTO TUESDAY. ANOTHER HIGH-BASED CUMULUS FIELD SHOULD
DEVELOP ACROSS THE AREA BY MIDDAY...BUT THE CHANCES OF TSRA LOOK
VERY SLIM.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT MON JUL 11 2011/

SHORT TERM...

VERTICAL CLOUD DEVELOPMENT HAVING A TOUGH GO AGAIN THIS AFTERNOON IN
SPITE OF A SEMI-PROMISING ENVIRONMENT. H250 CENTER HAS SHIFTED WELL
INTO THE PANHANDLE WITH STRONGER DEEPER FLOW CONTINUING UP ACROSS
ROLLING PLAINS. H500 TROUGH APPEARS LESS PROMINENT...AND SO FAR THE
LIMITED SHOWERS/THUNDER APPEAR MORE ALIGNED WITH THE MORE OBVIOUS
H250 FEATURES. ALSO...WITH AFTERNOON HEATING...MIXING HAS LOWERED
DEWPOINTS FURTHER ON THE CAPROCK TOWARDS THE DREADED 50 DEGREE MARK.
HOWEVER...LOW LEVEL FLOW SEEMS HEALTHY WITH BACKING SOUTHEAST WINDS
AND WE ARE NOT READY TO GIVE UP YET ON OUR LOW THUNDER CHANCES GIVEN
THERE ARE SEVERAL HOURS YET FOR SURFACE HEATING. SO...MINOR CHANGES
TO PREVIOUS THINKING AND WILL WAIT OUT POTENTIAL THUNDER DEVELOPMENT.

SHOULD ACTIVITY DEVELOP OVER SOUTHERN ZONES AS NOW MOST SOLUTIONS
AGREE...THEN THERE IS POTENTIAL TO PERSIST WELL INTO THE EVENING AND
PERHAPS EVEN A BIT BEYOND MIDNIGHT. WE ARE NOT YET WILLING TO GO
QUITE THAT FAR...ONE SMALL STEP AT A TIME HERE...SO WILL NOT EXTEND
THUNDER MENTION PAST MIDNIGHT. MILD TEMPERATURES LIKELY AGAIN EARLY
TUESDAY WITH GOOD LOW LEVEL MOISTURE RECOVERY. BLENDED LATEST MODEL
LOW TEMPERATURE OUTPUT WITH A ROUGH AVERAGE OF THE PAST COUPLE OF
MORNINGS. NO SIGNIFICANT CHANGES EITHER FOR TUESDAY AFTERNOON...
ENOUGH HEATING AND MOISTURE FOR LOW POTENTIAL THUNDER DEVELOPMENT...
PROBABLY LEANING A BIT MORE FAVORABLY FOR WESTERN BORDER BUT CANT
ELIMINATE ANY AREA AT THIS TIME. RMCQUEEN

LONG TERM...

PRIMARY FOCUS IN THE EXTEND WILL BE ON INTERACTION BETWEEN THE
REMNANTS OF THE TUTT AND THE UL RIDGE IN THE FIRST HALF. THE LATER
HALF THE FOCUS SHIFTS TO THE UL TROUGH OFF THE NWRN COAST AND IT
INFLUENCE ON THE MONSOONAL FLOW.

WITH THE EXCEPTION OF THE NAM...GUIDANCE AGREES THE MID LVL REMNANTS
OF THE TUTT/H5 SHORTWAVE WILL BE INTO CNTRL OK BY THE BEGINNING OF
THE PERIOD. THIS WILL WEAKEN THE RIDGE/S STRONG HOLD ON THE FA...BY
ALLOWING IT TO SHIFT FURTHER EWARD. THOUGH...AS THE SHORTWAVE ROUNDS
THE RIDGE WILL SLIDE BACK INTO WRN TX. HOWEVER...HEIGHTS DON/T LOOK
AS HIGH AS PREVIOUS WEEKS AND THE CENTER LOOKS TO BE FURTHER SE.
THIS SHOULD KEEP SLIGHTLY COOLER TEMPS /UPPER 90S/ IN THE AREA.
ALSO...THE LOCATION OF THE RIDGE WITH THE HELP OF A WEAK JET MAX
SHOULD FOCUS SOME MONSOONAL MOISTURE TOWARDS THE NM/TX STATE LINE.
THIS SHOULD SET THE WRN ZONES...MAINLY...UP FOR SOME AFTERNOON TSTM
DEVELOPMENT. THEREFORE...WILL CONTINUE POPS ALONG THIS REGION FOR
TUE AND WED. AFTER THAT THE DEEP UL TROUGH IN THE NW DRAWS THE
MONSOONAL FLOW BACK WEST AS THE RIDGE BUILDS OVER THE
REGION...LIMITING PRECIP CHANCES. ALSO...AS THE RIDGE BUILDS TEMPS
MAY EDGE BACK UP SLIGHTLY ACROSS THE FA. HOWEVER...SOME HOPE EXIST
AS THE REMNANTS OF THE TUTT ROUNDS THE RIDGE NEAR EARLY NEXT WEEK
DROPPING THE HEIGHTS ENOUGH TO KEEP TEMPS DOWN SOME. AFTER THAT
THERE REMAINS SOME DISCREPANCY BETWEEN THE GFS/ECMWF ON THE LONG
TERM PROGRESSION OF THE UL RIDGE AFTER MIDWEEK...THOUGH PRIOR BOTH
BUILD THE RIDGE OVER MOST OF THE CONUS. THEREFORE...WILL CONTINUE
DRY END TO THE FORECAST.

MEADOWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  94  67  96  67 /  10  20  20  20  20
TULIA         69  97  70  96  69 /  20  10  10  10  10
PLAINVIEW     69  98  70  98  71 /  30  10  10  10  10
LEVELLAND     68  97  69  97  72 /  20  20  20  10  10
LUBBOCK       71  98  73  97  73 /  20  10  10  10  10
DENVER CITY   67  96  66  97  72 /  20  20  20  10  10
BROWNFIELD    67  97  66  98  74 /  20  20  20  10  10
CHILDRESS     73  98  75 102  77 /  30  10  10  10  10
SPUR          71 100  75 100  75 /  30  10  10  10  10
ASPERMONT     77 102  78 103  77 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 11, 5:02 AM CST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
602 AM CDT MON JUL 11 2011

TXZ021>044-121100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
602 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH
THIS EVENING. LIGHTNING STRIKES FROM ANY STORMS THAT DO DEVELOP
COULD START FIRES DUE TO THE EXTREMELY DRY CONDITIONS.
OTHERWISE...THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JORDAN

In the hours before

Special weather statement, Jul 11, 4:52 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
552 PM CDT MON JUL 11 2011

TXZ023>025-030-031-112315-
BRISCOE-FLOYD-HALL-MOTLEY-SWISHER-
552 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER...MOTLEY...HALL
 AND FLOYD COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG ISOLATED THUNDERSTORMS ACROSS THE NORTH CENTRAL SOUTH
PLAINS...MOVING NORTH AT 20 MPH. CITIES THAT MAY BE AFFECTED ARE
QUITAQUE AND CAPROCK CANYON STATE PARK.

THREE QUARTER INCH DIAMETER HAIL AND WINDS SPEEDS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 11, 5:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT MON JUL 11 2011

TXZ023-024-112345-
BRISCOE-SWISHER-
618 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  AND SWISHER  COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS FAR EASTERN SWISHER COUNTY
AND PORTIONS OF BRISCOE COUNTY. CITIES THAT MAY BE AFFECTED INCLUDE
SILVERTON...QUITAQUE AND CAPROCK CANYON STATE PARK.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS DUE TO THE SLOW MOVEMENT
OF THE THUNDERSTORMS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 11, 5:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT MON JUL 11 2011

TXZ024-030-120015-
BRISCOE-FLOYD-
640 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND FLOYD COUNTIES...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS NORTHERN FLOYD COUNTY AND PORTIONS OF
BRISCOE COUNTY...MOVING NORTH NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 11, 6:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
748 PM CDT MON JUL 11 2011

TXZ023-120115-
SWISHER-
748 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER  COUNTY...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS SWISHER COUNTY...MOVING NORTH
NORTHEAST AT 15 MPH. CITIES THAT MAY BE AFFECTED INCLUDE
KRESS...CLAYTONVILLE TULIA AND HAPPY.

PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Briscoe

When
July 11, 7:00 PM CST
Where
Briscoe County, 8 mi S of Silverton
Measured
0.88 in hail
Reported by
Public
Coordinates
34.354, -101.300

Flash Flood, Briscoe

When
July 11, 7:00 PM CST to 10:00 PM CST
Where
Briscoe County, 7 mi S of Silverton to 11 mi NNE of Whiteley
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.369, -101.300

A thunderstorm developed and remained nearly stationary near Texas Highway 207 in Briscoe and Floyd Counties. This thunderstorm dumped between 10 and 11 inches of rainfall on a localized area between seven miles south of Silverton and five miles north of South Plains. A report of 10.5 of rainfall was received from a farmer who also stated that his basement flooded for the first time. This farmer lived ten miles south of Silverton along 207. Another public report was received of eight inches of rainfall around eight miles south of Silverton. The Texas Department of Transportation closed 207 at the Briscoe and Floyd County line during the evening with three feet of running water over the roadway. A NWS storm survey on the morning of the 12th revealed that one to two feet of standing water remained over the highway with one vehicle abandoned in a ditch. Additionally, area playa lakes were full but not flooded and erosion was evident where water flowed out of the fields.

Flash Flood, Floyd

When
July 11, 7:00 PM CST to 10:00 PM CST
Where
Floyd County, 6 mi N of South Plains to 5 mi N of South Plains
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.307, -101.320

Thunderstorm Wind, Childress

When
July 11, 7:38 PM CST to 7:47 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The ASOS at Childress Municipal Airport (KCDS) measured severe wind gusts for nine minutes. No damage was reported in Childress.

Thunderstorm Wind, Childress

When
July 11, 8:23 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The ASOS at Childress Municipal Airport (KCDS) measured a severe wind gust. No damage was reported in Childress.

Thunderstorm Wind, Hall

When
July 11, 8:40 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.518

The Texas Tech University West Texas mesonet site near Memphis measured a wind gust to 66 mph. No damage was reported in Memphis.

Thunderstorm Wind, Hall

When
July 11, 9:30 PM CST
Where
Hall County, Estelline
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
34.550, -100.430

Texas DPS reported widespread damage in Estelline. Roofs were blown off homes and numerous trees were blown down. Additionally, numerous out buildings were severely damaged. Hail also accompanied the strong winds.

Hail, Hall

When
July 11, 9:35 PM CST
Where
Hall County, Estelline
Measured
1.75 in hail
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.550, -100.430

A NWS storm survey revealed that hail to the size of golf balls fell in Estelline. The hail was accompanied by severe wind gusts.

Hail, Swisher

When
July 12, 3:15 AM CST to 3:20 AM CST
Where
Swisher County, Tulia
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.530, -101.770

The Tulia police department reported hail ranging from nickel to quarter size in Tulia. The hail was accompanied by severe wind gusts.

Thunderstorm Wind, Swisher

When
July 12, 3:20 AM CST
Where
Swisher County, 2 mi W of Tulia
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
34.530, -101.805

The Tulia police department reported that power poles were blown down west of Tulia, causing a power outage in the city of Tulia. The strong winds were accompanied by hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321380, 321390, 321391, 321377, 321379, 321382, 321385, 321387, 321388, 321389.